Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 9, NWS Grand Junction, CO

May 22, 2006Routt County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at May 22, 2006, 2:19 PM MDT for Routt County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2006, 2:19 PM MDT (20:19 UTC)
Expired
May 22, 2006, 3:00 PM MDT
In force
41 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Routt County, CO

The radar

The Grand Junction radar (KGJX), 190 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2006-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2006-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
3044 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 9:19 AM MDT, 5 hours earlier.

Area forecast discussion, May 22, 9:19 AM MDT, 5 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
919 AM MDT MON MAY 22 2006

UPDATED TO UPGRADE FIRE WEATHER WATCH TO RED FLAG WARNING FOR
WESTERN COLORADO BELOW 8500 FEET.

...STRONG THUNDERSTORMS WITH STRONG GUSTY WINDS THIS AFTERNOON AND
EVENING...

.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
A SHARP NEGATIVELY TILTED SHORT WAVE WILL BRING A VARIETY OF ACTIVE
WEATHER THIS AFTERNOON AND TONIGHT.  THE FORECAST AREA TAKES A
DIRECT HIT AS THE SHORT WAVE APPROACHES SE UTAH AND SW COLORADO
THIS AFTERNOON...THEN TRACKS NORTHEAST OVER NE UTAH AND NW COLORADO
TONIGHT.  STRONG VERTICAL SHEAR AND QG ASCENT WILL SUPPORT STRONG
THUNDERSTORMS TODAY...POSSIBLY ISOLATED SEVERE STORMS.  SURFACE
CONVECTIVE POTENTIAL DOES NOT LOOK IMPRESSIVE...BUT THE MID LEVEL
COOLING ASSOCIATED WITH SHARP SHORT WAVE IS PRONOUNCED AND WILL
CAUSE RAPID DESTABILIZATION FOR STEEPENING LAPSE RATES THIS
AFTERNOON.  GIVEN THE DEEP LAYERED WIND SHEAR...HIGH POTENTIAL OF
STRONG DOWNBURST WINDS...ESPECIALLY OVER SE UTAH AND SW COLORADO
WHERE SURFACE DEW POINTS ARE AROUND 30F.  AS THE COLD AIR ALOFT
ARRIVES...THE STORMS WILL TRANSITION FROM SCATTERED DRY THUNDERSTORMS
TO STORMS THAT PRODUCE WETTING RAINS AND PERHAPS SMALL HAIL (LARGE
HAIL A POSSIBILITY IF THE DYNAMICAL FORCING CAN COMPENSATE FOR THE
LACK OF BOUNDARY LAYER MOISTURE).  GRADIENT FLOW STRENGTHENS TODAY...
AND COMBINED WITH DOWNBURST POTENTIAL WILL UPGRADE THE FIRE WEATHER
WATCH TO A RED FLAG WARNING FOR THIS AFTERNOON AND EARLY EVENING AS
THERE WILL BE A PERIOD OF LOW RELATIVE HUMIDITY WITH GUSTY WINDS.

STRONG SUBSIDENCE FOLLOWS THE TROUGH AXIS AND EXPECT ACTIVITY TO
QUICKLY DECREASE OVER THE SRN ZONES OVERNIGHT.  BUT CONVECTIVE
STORMS WILL PERSIST FOR A GOOD PORTION OF THE NIGHT OVER NW
COLORADO.  BY TUESDAY...STRONG SUBSIDENCE WILL COVER THE ENTIRE
FORECAST AREA AS SURFACE HIGH PRESSURE BUILDS.  MOISTURE TRAPPED
BENEATH THE INVERSION MAY STILL PRODUCE ISOLATED SHOWERS OVER THE
NRN ZONES...BUT STRONG SUBSIDENCE WILL PLACE AN EFFECTIVE LID ON
DEEP CONVECTION AND NO THUNDERSTORMS ARE EXPECTED AT THIS TIME.
AIR MASS WILL BE RAIN COOLED...AND PARTLY TO MOSTLY CLOUDY
CONDITIONS WILL REDUCE SOLAR INSOLATION...THEREFORE TEMPERATURES
WILL BE 10 TO 15F COOLER ON TUESDAY.  WITH RAPID CLEARING TUESDAY
EVENING...TUESDAY NIGHT WILL BE COOL COMPARED TO RECENT NIGHTS IN THE
CURRENT WARM SPELL.

.LONG TERM (WEDNESDAY THROUGH MONDAY)...A FLAT RIDGE BUILDS OVER
THE AREA WEDNESDAY THROUGH THURSDAY FOR DRY CONDITIONS...AS WELL AS
TEMPS WELL ABOVE SEASONAL NORMALS. A SHALLOW TROF DEVELOPS BY FRIDAY
AS STORM ENERGY MOVES THROUGH THE PACIFIC NW AND INTO THE NRN
ROCKIES. THE ASSOCIATED SOUTHWESTERLY FLOW WILL REMAIN DRY BUT THE
GRADIENT INCREASES RESULTING IN AN INCREASE IN SURFACE WINDS. DURING
THE WEEKEND LOW PRESSURE MOVES ONSHORE AND THE PATTERN AMPLIFIES.
LATEST MODEL TREND HAS BACKED OFF THE TIMING A BIT WITH DRY
CONDITIONS CONTINUING THROUGH THE END OF THE PERIOD. HOWEVER I HAVE
LEFT THE VERY LOW POPS OVER THE NORTH MOUNTAINS FOR THE WEEKEND AS
MOVEMENT OF THE LOW REMAINS UNCERTAIN. TEMPS WILL REMAIN ABOVE
NORMAL DURING THIS PERIOD.

&&

.HYDROLOGY...MANY RIVERS...SMALL CREEKS AND STREAMS WILL CONTINUE
TO SEE RISES...WITH PEAKS OCCURRING THE FIRST HALF OF NEXT WEEK.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...RED FLAG WARNING FOR WESTERN COLORADO BELOW 8500 FEET FROM NOON
           TO 8 PM.
      WIND ADVISORY FOR THE WEST CENTRAL AND SOUTHWEST VALLEYS FROM
           NOON TO 9 PM.
.UT...RED FLAG WARNING FOR SOUTHEAST UTAH BELOW 7500 FROM NOON
           UNTIL 8 PM MDT MONDAY.
      WIND ADVISORY FOR THE VALLEYS OF SOUTHEAST UTAH FROM NOON TO
           9 PM.

&&

PF/MC/EH
Hazardous weather outlook, May 22, 6:00 AM MDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT MON MAY 22 2006

COZ001>014-017>023-UTZ022>025-027>029-231200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT MON MAY 22 2006

...WIND ADVISORY FOR THE VALLEYS OF SOUTHEAST UTAH AND SOUTHWEST
COLORADO FROM NOON TO 9 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS WILL DEVELOP TODAY AND TONIGHT.  THESE
THUNDERSTORMS WILL GENERATE STRONG DOWNBURST WINDS WITH SOME GUSTS
REACHING 45 MPH.  IN ADDITION...SMALL HAIL WILL OCCUR OVER THE
MOUNTAINS AND NORTHWEST COLORADO.  THE STRONGEST THUNDERSTORMS MAY BE
SEVERE WITH POSSIBLE DAMAGING WIND REACHING 60 MPH OR LARGE
HAIL.

ALSO...ERRATIC THUNDERSTORM WINDS...LOW RELATIVE HUMIDITY AND DRY
LIGHTNING HAVE PROMPTED THE ISSUANCE OF A RED FLAG WARNING TODAY FOR
WESTERN COLORADO AND SOUTHEAST UTAH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO SIGNIFICANT WEATHER IS EXPECTED THROUGH THE THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:31 AM MDTWind AdvisoryGJTArchuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 12 more16 hr
May 22, 7:00 AM MDTRed Flag WarningGJTDolores, Eagle, Garfield, La Plata, Mesa, Moffat and 5 more13 hr
May 22, 1:17 PM MDTSevere Thunderstorm WarningGJTMoffat28 min
May 22, 3:18 PM MDTSevere Thunderstorm WarningGJTArchuleta, Hinsdale, La Plata42 min
May 22, 4:10 PM MDTSevere Thunderstorm WarningGJTArchuleta, Hinsdale50 min
May 22, 4:48 PM MDTSevere Thunderstorm WarningGJTGunnison, Pitkin42 min
May 22, 3:07 PM MDTSevere Thunderstorm WarningGJTGrand38 min
May 22, 3:54 PM MDTSevere Thunderstorm WarningGJTGrand, Uintah36 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.